• Severely numb and painful hands and feet after chemo

    Asked by avonlea02 on Monday, December 31, 2012

    Severely numb and painful hands and feet after chemo

    I recently asked this question, posted it, and now I cannot see it anywhere. If I am repeating and simply not finding it, please forgive, but would someone please answer if you can! I have incredibly painful hands, trigger fingers and thumb that has gotten much worse since my chemotherapy stopped at the end of August. The pain in my hands is so much worse now than it ever was! I am seeing an orthopedist, and had an EMG done today to see what direction to go. It is quite possible this is due to carpal tunnel syndrome; however, this was a fairly minor problem previously. Since stopping the chemotherapy, the numbness and pain has dramatically increased.

    Have others experienced this? What did you do to help the pain and numbness?

    Also, I have been told that it will take a good year for my symptoms to get better by those who have gone through chemotherapy. Realizing that no one reacts the same, have you found that time frame to be fairly close?

    11 Answers from the Community

    11 answers
    • FreeBird's Avatar

      If the pain and numbness is in both your hands and feet, and you experienced it after your chemotherapy, you may be feeling the effects of chemotherapy-induced peripheral neuropathy. If you will search the questions section for "neuropathy," you will see many of the previous answers that might be helpful for you.

      almost 4 years ago
    • FreeBird's Avatar
    • nancyjac's Avatar

      I sort of got a double whammy. CIPN and an exacerbation of an arthritic knee that previously just gave a little bit of trouble every once in a while but it now pretty much constant and at time very painful. I am 9 months out from chemo and I really don't know if the CIPN has gotten better or if I am just more use to it. I do as much exercise, especially for flexibility and balance as I can. Mine tends to be more on the numb side so I don't feel a lot lot of pain, mostly just problems with balance and gripping things because of the numbness.

      almost 4 years ago
    • BuckeyeShelby's Avatar

      My oncologist explained chemo induced neuropathy to me as: the meds end up stripping some of the protective sheath off the nerves. If you were having some problems prior to chemo, treatment may have have exacerbated those symptoms. Just a thought. Good luck. I hope it gets better.

      almost 4 years ago
    • IKickedIt's Avatar

      As a close family friend who is an oncologist said to me, "It's the gift that keeps on giving." I was taken off of the chemo drug that caused the neuropathy yet the symptoms kept getting worse for several months. Yes, the same symptoms that you are describing. I am more than a year out and my hands are about 90%. I am still having minor problems with fine motor skills and have some numbness, but no more pain.

      My feet are still numb for the most part, but not crippling. I'm not sure that I'll ever get the feeling back in my feet, but I'm OK with that...hands were more important.

      Everyone is different. Just as every person experiences different side effects with different levels of severity, everyone's recovery will vary, too.

      almost 4 years ago
    • mtsis' Avatar

      I started having the numbness in fingers and toes after my first chemo treatment of Taxol and Carboplatin. Doc switched to Taxatere and Carbo. to help eleviate the numbness. It didn't seem to get any worse after that. I finished my treatments the first week of November 2012(almost 2 months ago now) and still have the numbness, peripheral neuropathy. I am not in pain and I don't think it is any worse but it is still there. My doc said it may or may not go away.

      almost 4 years ago
    • Carol-Charlie's Avatar

      I received chemo for almost two years straight. I had stage IV Ovarian Cancer.. After the debulking surgery (removed a 39 lb right ovary tumor and cancer that was on my intestines an euretha)....We did aggresive chemo to get any cancer cells waiting in the wings, so to speak. They did upgrade me to a stage IIIC. As my hair left, my fingers went numb, and feet lost feeling and would cramp up..... We killed that cancer. Now 5 years after completing chemo....my fingers are still numb.... my feet still numb, but if I take B-12, 5,000 mcg. - B-6 and folic acid.. (Brand name I usee is SuperiorSource) tablets that disolve under my tongue... Things are much better. I feel great otherwise and I still do a lot.. almost all that I use to. But then I'll be 70 in May.

      almost 4 years ago
    • janeti's Avatar

      I also got severe neuropathy after chemo 10 years ago. I take Alphalinphole
      acid, B-1,D3,Nortriptylin and am adding D6 in anticipation of side effects of Xeloda for stage Iv metastatic breast cancer.

      almost 4 years ago
    • janeti's Avatar

      The treatment alleviates the severity, but doesn't really ever go away. It resulted in unsteady gait and I have to use a walker and before fell a lot.

      almost 4 years ago
    • mardeerpark's Avatar

      Thank you for posting your question. I, too, have the tingling, pain, numbness.

      I didn't have any neuropathy during chemo and "blamed" the sudden onset on going overboard with walking and gardening as soon as chemo was over and I had energy again.

      I got really good shoes and stretch every day and that has helped a lot with the planter fasciatis (or whatever it is but the pain fits that diagnosis).

      I am also seeing a chiropractor for both the carpal tunnel and planter fasciatis.

      One trick that my chiro gave me for my hands is to put a rubber band around my fingers and push outward. This stretches your fingers in the opposite way we always use them. It sort of helps if only to give me something else to think about and feel like I am doing something to help.

      almost 4 years ago
    • MariaM's Avatar

      I already had intermittent neuropathy issues in one foot as a result of surgical repair of a severe injury some years ago. Now I am bilaterally symmetrical! It's a familiar sensation, so I have been sort of taking it for granted. It may help to know that chemo is not the only thing that causes this! After the injury, the physical therapists taught to watch my foot out of the corner of my eye when I am going down stairs or walking on an uneven surface.

      I had carpal tunnel surgery on both hands a couple of years ago due to side effects of letrozole, and the surgery was very successful and not a particularly big deal. I didn't even need the sedative they tried to force on me. My breast oncologist told me it is very common to develop carpel tunnel syndrome with aromatase inhibitors. (Woo-hoo! now I have not one, but TWO oncologists!)

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more serous type questions.  Also, don't forget to check out our Serous Type page.